SEARCH WITHIN CONTENT
VOLUME 21 , ISSUE 3 ( 2017 ) > List of Articles
Mundilipalayam Sivakumar, R Senthil Kumar, P Nandakumar
Keywords : Angioneurotic edema, hypersensitivity, submandibular infection
Citation Information : Sivakumar M, Senthil Kumar R, Nandakumar P. Ludwig\'s Angina: A Nightmare Worsened by Adverse Drug Reaction to Antibiotics. Indian J Crit Care Med 2017; 21 (3):179-181.
License: CC BY-ND 3.0
Published Online: 01-03-2017
Copyright Statement: Copyright © 2017; Jaypee Brothers Medical Publishers (P) Ltd.
A 52-year-old obese gentleman presented to the hospital with complaints of fever and shortness of breath for 10 days. He was admitted in the ward and treated for acute exacerbation of asthma. He was shifted to the Intensive Care Unit (ICU) for persistent fever, neck swelling, airway obstruction and desaturation. Ludwig\'s angina was suspected and computed tomography of neck confirmed it. A difficult airway was anticipated and preceded with surgical tracheostomy. The patient had hypersensitivity reactions to piperacillin/tazobactam; hence, he was treated with clindamycin and metronidazole. The patient improved and was discharged after five days of ICU stay and 12 days of hospitalization. This case summarizes the rare incidence of Ludwig\'s angina with antibiotic adverse reactions. If angioneurotic edema is coincidental with features of Ludwig\'s angina, it becomes more challenging. Early identification, securing the airway, and antibiotic administration are the keystone to better survival.
© Jaypee Brothers Medical Publishers (P) LTD.